Alert archive / Arizona / Special Weather Statements in 2020

Special Weather Statement, NWS Tucson, AZ

August 2, 2020Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 2, 2020, 8:20 PM MST for Santa Cruz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 8:20 PM MST (03:20 UTC)
Expired
Aug 2, 2020, 8:45 PM MST
In force
25 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1601 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3083 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WWUS85 KTWC 030320
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
820 PM MST Sun Aug 2 2020
 
AZZ507-513-030345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
820 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL
COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 845 PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 13 miles south of Benson, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whetstone, Huachuca City, Kartchner Caverns State Park and Fort
Huachuca, and Highway 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3187 11044 3185 11022 3160 11025 3162 11049
TIME...MOT...LOC 0319Z 007DEG 14KT 3176 11035 

$$

TGD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:09 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 2:09 PM MST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
209 PM MST Sun Aug 2 2020

.SYNOPSIS...The strong ridge of high pressure responsible for our
hotter than average temperatures will gradually weaken in the coming
days, although the hotter than normal temperatures will continue
through next week. Isolated to scattered thunderstorms will develop
each afternoon as well, though Monday and Tuesday look to be a little
less active compared to the rest of the week.

&&

.DISCUSSION...Thunderstorms erupted over the White Mountains on
schedule although it is running just about an hour or so behind
elsewhere. The slower heating thanks to the thick smoke layer
overhead slowed things up. Starting to see convection starting to
bubble over a few of the east sky island areas at this time and would
expect this to continue over the next hour or two. Then we should
see isolated to scattered convection about the area mainly east,
south and potentially southwest of Tucson although likely not as
vigorous as it could have been without the dense smoke layer. Any
convection that develops should shut down by midnight.

The upper high will center itself over the area Monday as it slowly
oozes eastward which will help to suppress the convection, generally
confining it to the international border area and up over the White
mountains. Temperatures will be quite warm and flirting with heat
warning thresholds but opted to not go that route at this time. If
the Apple Fire in California has another active burn period later
today, smoke could impact our temperatures again tomorrow afternoon.

For Tuesday into Wednesday, the center of the high will continue to
move east with an upper trough moving onto the west coast. This will
induce just enough of a southerly flow that we should be able to
spread thunderstorms just a bit further north Tuesday and even more
so Wednesday. This will result in a trimming of the afternoon
temperatures by a few degrees.

By Thursday and/or Friday depending on timing, the upper trough
strengthens along the west coast increasing the southwest flow aloft
over the area which will eventually force the moisture over the area
off to the east if this comes to pass. However during the transition
of having lingering moisture and stronger mid-level flow could make
for more organized convection We will see how that plays out with
time.

The drier southwest flow looks to linger through next weekend at
this time which would translate into drier and warmer conditions once
again with any convection confined fairly close to the southern
and/or eastern border areas.

&&

.AVIATION...Valid through 04/00Z.
FEW-SCT clouds (locally BKN) at 10k-15k ft MSL much of the period.
Isolated to scattered -TSRA/-SHRA into this evening. Wind gusts to
near 45 kts may occur at times with the stronger -TSRA. Otherwise,
NWLY SFC wind at 8-14 kts with gusts around 20 kts into this evening.
The strongest speeds will occur in the Upper Gila River Valley near
KSAD. Winds decrease overnight to less than 10 kts. Isolated
-TSRA/-SHRA return Monday afternoon south and east of KTUS with sfc
wind WLY/NWLY mainly less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Hot temperatures continue this week. Expect isolated
to scattered mainly afternoon and evening thunderstorms favoring
locations east to south of Tucson through Tuesday. Coverage of
thunderstorms extends further westward by midweek to include much of
the area. By the weekend, thunderstorms will once again be limited to
areas east to south of Tucson. Except for some slightly elevated
20-foot northwest winds in the upper Gila River valley through
Monday, 20-foot winds winds will generally follow typical diurnal
trends at less than 15 mph apart. However, thunderstorms may produce
wind gusts in excess of 40 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Carpenter
Fire Weather....Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 2, 6:34 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             12 WNW HUACHUCA CITY    31.67N 110.53W
08/02/2020  M1.00 INCH       SANTA CRUZ         AZ   COCORAHS

            1 INCH HAIL REPORTED NEAR ELGIN.

&&

TGD
Special weather statement, Aug 2, 6:55 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
655 PM MST Sun Aug 2 2020

AZZ503-513-030230-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
655 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 730 PM MST...

At 655 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or near Nogales, moving southwest at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nogales, Nogales International Airport and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 11104 3150 11094 3146 11074 3133 11075
TIME...MOT...LOC 0155Z 053DEG 12KT 3139 11087
Local storm report, Aug 2, 6:57 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     6 NE NOGALES            31.42N 110.85W
08/02/2020  M59 MPH          SANTA CRUZ         AZ   ASOS

            ASOS STATION KOLS NOGALES INTERNATIONAL
            AIRPORT.

&&

TGD
Local storm report, Aug 2, 8:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
804 PM MST SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 E SONOITA             31.69N 110.56W
08/02/2020  M1.00 INCH       SANTA CRUZ         AZ   TRAINED SPOTTER

            NEIGHBOR OF A TRAINED SPOTTER NEAR ELGIN
            REPORTED 1 INCH HAIL.

&&

TGD
Local storm report, Aug 2, 8:06 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
806 PM MST SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      7 E SONOITA             31.69N 110.56W
08/02/2020                   SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED WATER FLOWING DOWN
            HER DRIVEWAY AND DOWN THE ROAD.

&&

TGD
Special weather statement, Aug 2, 8:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
820 PM MST Sun Aug 2 2020

AZZ507-513-030345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
820 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL
COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 845 PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 13 miles south of Benson, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whetstone, Huachuca City, Kartchner Caverns State Park and Fort
Huachuca, and Highway 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3187 11044 3185 11022 3160 11025 3162 11049
TIME...MOT...LOC 0319Z 007DEG 14KT 3176 11035

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min
Aug 2, 5:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 2, 6:00 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 2, 6:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Aug 2, 7:12 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 2, 7:14 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 2, 7:37 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz113 min
Aug 2, 8:07 PM MSTAreal Flood AdvisoryTWCSanta Cruz68 min
Aug 3, 1:04 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz41 min
Aug 3, 1:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Aug 3, 1:50 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Aug 3, 2:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 3, 2:06 PM MSTSpecial Weather StatementTWC39 min
Aug 3, 2:59 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 3, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 3, 3:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min

Nearby

Special Weather Statements in Arizona, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.